A Singular Manifestation of Contrast-induced Encephalopathy Following Coronary Angiography
Keywords: Contrast media, coronary angiography, encephalopathy, neurotoxicity
Based on large registry studies, the incidence of cerebral complications related to coronary angiography (CAG) varies between 0.05 and 0.11%. Ischemic stroke accounts for about 60% of all strokes succeeding CAG. Following invasive cerebral angiography, the neurological adverse effect of contrast media is a well-recognized, though rare complication with an estimated prevalence rate of 1–2%.
Contrast-induced encephalopathy (CIE) is an uncommon complication of CAG. The clinical presentation may be very puzzling, leading to an unnecessary and hazardous therapy. The process leading to the neurotoxicity is still debatable.
We are reporting a case of a CIE with atypical clinical and radiological features.
A 71-year-old woman with a past medical history of hypertension, type two diabetes and no history of renal disease, nor a previous reaction to contrast media, was admitted to our cardiology department with symptoms of recurrent angina. She had a history of unstable angina two years ago and had undergone a percutaneous coronary intervention (PCI) with the implantation of seven coronary stents. The close follow-up after the PCI was uneventful.
We planned an elective CAG after an adequate preprocedural hydration with saline fluid.
The CAG was performed via a right radial artery access. A loading dose of 5000 IU of unfractionated heparin and one milligram of isosorbide dinitrate was administrated via the radial artery. Contrast media utilized during CAG was iodixanol (Visipaque ®), an iso-osmolar form of iodinated contrast (290 mosm/kg H2O).
Catheterization of coronary ostia was challenging. Multiple attempts and an injection of contrast media in the radial artery were needed to gain access to the ascending aorta.
The CAG revealed several stenosis on the coronary artery. A total of 80 ml of contrast media was injected. No air embolism could be seen on CAG.
Upon leaving the catheterization laboratory, the patient had a normal level of consciousness. She was afebrile, her blood pressure was 140/80 mmHg and her pulse rate was 75 b.p.m.
Three hours post-CAG, the patient complained of dizziness and vomiting. Subsequently, she showed a sudden deterioration in her consciousness's level. She was confused with aphasia. Initially the physical examination showed normal vital signs. A minute later, she exhibited a Glasgow coma score of 7/15 with no focal neurological abnormalities nor a meningeal syndrome. In the meantime, her blood pressure rose above 180/100 mmHg, with a pulse rate of 90 b.p.m and a high temperature reaching 39°C. Blood tests (serum glucose, renal and hepatic function and infection markers) were unremarkable.
An initial cerebral Computer Tomography (CT) scan without contrast was performed urgently while the patient was still symptomatic, and showed no signs of subarachnoid hemorrhage, acute ischemic stroke, no cerebral edema or cortical enhancement other than cortical and sub-cortical atrophy [Figure 1].
The patient was hydrated and kept under close observation. In less than 24 hours, she recovered spontaneously with a complete resolution of the neurological symptoms. A magnetic resonance imaging (MRI) scan of the brain was performed on day two, which confirmed the absence of hemorrhagic and thromboembolic complications [Figure 2].
After regaining a clear mental status, the patient did not recall any of the events.
CIE is a rare complication of CAG of which both cardiologists and neurologists need to appreciate. A mere 50 cases have been reported involving CAG. Furthermore, to the best of our knowledge, it is the first case ever depicted of CIE with deterioration of the level of consciousness and acute neurovegetative signs (high BP, high temperature).
The differential diagnosis, we can evoke in this situation, is intracranial hemorrhage, acute ischemic stroke, cerebral venous thrombosis, encephalopathy, and CIE. Missing the CIE may lead to unnecessary and potentially harmful therapy such as thrombolysis.
Pathophysiology and risk factors
The mechanism behind CIE is not clearly established yet. It may be the result of a disruption of the blood brain barrier by the contrast agent.,,, It is still unknown whether the neurotoxicity is related to an individual vulnerability (advanced age, diabetes, hypertension, and renal disease) or if it is a dose-dependent complication. The quantity and type of the contrast media are still debated as some cases shows that CIE may occur even with small quantities and all types of contrast media. It can also occur in patients who have undergone angiography before without complications (which was the case of our patient), and vice versa, as re-injecting a patient who has had CIE previously might not induce it again.
The clinical presentation can be very variable and classically has included transient cortical blindness, seizures, aphasia, and confusion.,,,,, In most cases, the symptoms resolve spontaneously making it a self-limiting pathology. In our case, the patient presented some less common and atypical clinical characteristics: Fever and high blood pressure.
Due to the absence of clinical and biological evidence of any infection, we hypothesize that the hyperthermia can be explained by a dysautonomic mechanism; neurogenic fever.
Hypertensive encephalopathy may also be advocated but the chronological evolution of the situation allowed us to exclude this diagnosis. The acute and transitory blood pressure ascension may be related to a neurogenic process.
The temporal association between the acute fever and high blood pressure corroborated the neurogenic mechanism.
Imaging is required to exclude differential diagnoses such as thromboembolic and haemorrhagic complications. Typical radiological findings are cerebral edema, cortical, and subcortical enhancement and diffuse high densities in the subarachnoid space.,,,,,, Some reported cases  show that CIE with no radiological abnormalities may occur. The lack of radiological features does not exclude the diagnosis, which is the case for our patient.
Treatment and progression
There is no definitive treatment for CIE. Management is usually supportive with close monitoring and hydration. Prognosis is usually favorable with complete resolution of clinical and radiological anomalies as the condition is self-limiting.
Despite the rarity of its occurrence and its benign prognosis, contrast-induced encephalopathy is a complication that we should be more aware of. It can have various clinical and radiological features. Dysautonomia-related signs presented in our case have not been commonly reported.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
[Figure 1], [Figure 2]